Utah, 2009

Damaging Winds in Utah, August 5, 2009

August 5, 2009 · NWS SLC · 4 events in 2 counties and zones

Several thunderstorms across the western half of Utah created severe wind gusts during the afternoon of August 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Several thunderstorms across the western half of Utah created severe wind gusts during the afternoon of August 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 5, 9:24 AM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 5, 9:24 AM MST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1024 AM MDT WED AUG 5 2009

.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST THIS
MORNING WILL MOVE INLAND EARLY THURSDAY. DEEP SOUTHERLY FLOW
AHEAD OF THE APPROACHING LOW WILL DRAW MOISTURE INTO UTAH AND
PRODUCE STRONG SOUTHERLY SURFACE WINDS TODAY THROUGH THURSDAY. COOLER
TEMPERATURES WILL SPREAD ACROSS THE STATE FRIDAY THROUGH SATURDAY.

&&

.DISCUSSION...LITTLE CHANGE IN THE LARGE SCALE PATTERN IN THE LAST
SEVERAL DAYS AS HIGH PRESSURE REMAINS CENTERED OVER NEW
MEXICO...AND THE CLOSED LOW CONTINUES TO SPIN OFF THE PACIFIC
COAST. REGIONAL WATER VAPOR LOOP DOES REFLECT THE UPPER LOW MAKING A
SLIGHT JOG ONSHORE THIS MORNING...THUS BEGINNING ITS SLOW
PROGRESSION EASTWARD THROUGH THE GREAT BASIN OVER THE NEXT TWO AND
A HALF DAYS.

DEEP SOUTHWESTERLY FLOW REMAINS IN PLACE ACROSS THE
FORECAST REGION AND HAS FINALLY STARTED TAPPING INTO PLUME OF
MOISTURE THAT THUS FAR THIS WEEK HAS REMAINED PINNED TO THE HIGH
WELL SOUTH OF THE STATE. GOES PWAT ESTIMATES IDENTIFY A REGION OF
NEAR 1 INCH VALUES ROUNDING THE WESTERN EDGE OF THE HIGH POISED
TO SURGE INTO SOUTHWESTERN UTAH LATER THIS MORNING...AND
POTENTIALLY NORTHERN UTAH BY LATE THIS AFTERNOON AND EVENING. A
FINE LINE EXISTS BETWEEN DRY/MOIST ALONG THE UTAH/NEVADA
BORDER...BUT 12Z NAM/GFS BOTH SPARK CONVECTIVE DEVELOPMENT AS FAR
NORTH AS THE NORTHWEST DESERTS/WASATCH FRONT THROUGH THIS EVENING
COINCIDENT WITH THIS SURGE. THAT SAID...BONE DRY LOW LEVELS COMBINED
WITH INCREASING SOUTHERLY FLOW BOTH AT THE SURFACE AND ALOFT ALL
POINT TOWARDS MICROBURST WIND POTENTIAL WITH ANY BUILDUPS THAT DO
OCCUR THROUGH THIS EVENING. 12Z KSLC SOUNDING SHOWS A PRONOUNCED
INVERTED V SIGNATURE AS EXPECTED AND HAS TRENDED UP IN MOISTURE
OVER THE LAST 12 HOURS WITH .72 INCHES LOCALLY...SUPPORTING THIS
THREAT.

ON A BROADER SCALE...DRY SOUTHERLY WINDS WILL CONTINUE TO RAMP UP
THROUGH THURSDAY AHEAD OF AN ABNORMALLY STRONG AUGUST COLD FRONT.
SEVERE FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP AS A
RESULT...STARTING OVER WESTERN UTAH THIS AFTERNOON AND SPREADING
EAST ACROSS MUCH OF THE STATE THROUGH THURSDAY. REFER TO LATEST FIRE
WEATHER PRODUCTS FOR MORE DETAIL ON THIS THREAT. ADDITIONALLY...WIND
SPEEDS WILL LIKELY RAMP UP ENOUGH ON THURSDAY TO WARRANT ADVISORY
HEADLINES ACROSS AT LEAST THE PRONE SOUTHERLY WIND ALLEYS ACROSS
THE WESTERN PORTIONS OF THE STATE. WILL BE MONITORING THIS THREAT
IN LATER SHIFTS. DUE TO THE BREADTH AND STRENGTH OF THIS WIND
EVENT...AIR SHOULD BECOME INCREASINGLY HAZY THROUGH THURSDAY DUE
TO BLOWING DUST PACKED AHEAD OF THE COLD FRONT. COLD FRONTAL PASSAGE
THURSDAY EVENING SHOULD SCOUR MUCH OF THIS OUT WEST TO EAST WHILE
KNOCKING TEMPS DOWN BY 15 DEGREES AT LEAST FOR FRIDAY.

UPDATED TO CHANGE WORDING TO THUNDERSTORM COVERAGE IN THIS
MORNINGS PACKAGE...OTHERWISE NO CHANGES MADE NOR PLANNED AT THIS
TIME. PREVIOUS DISCUSSION FOLLOWS.....

THE COASTAL CA UPPER LOW STILL ON TRACK TO MOVE EAST INTO NRN CA
LATE TONIGHT...THEN EAST INTO THE WRN GREAT BASIN TONIGHT. FROM
THERE THE UPPER LOW WILL SLOWLY WIND DOWN AS IT LIFTS E-NE ACROSS
THE NRN GREAT BASIN/NRN ROCKIES FRIDAY THROUGH FRIDAY NIGHT. THE
ASSOCIATED SURFACE FRONT IS AGAIN RUNNING WELL AHEAD OF THE UPPER
LOW IN THE MODEL GUIDANCE FROM THE 00Z RUN. THE FRONT IS NOW
SCHEDULED TO CROSS WRN/NRN UTAH THURSDAY EVENING...WITH THE
REMNANT OF THE UPPER LOW FOLLOWING FRIDAY. LIMITED MOISTURE AND
MARGINAL BAROCLINIC STRUCTURE NOTWITHSTANDING...COULD STILL SEE
THIS SYSTEM PRODUCING AT LEAST SCATTERED CONVECTIVE PRECIP ACROSS
THE NRN THIRD OF THE STATE FRIDAY THROUGH EARLY FRIDAY. DECENT
DYNAMIC LIFT AND DEEP LAYER UNSEASONABLY COLD AIR ALOFT SUGGEST
THAT THIS SYSTEM COULD PRODUCE RESPECTABLE UPWARD MOTIONS TO
OVERCOME THE LIMITED MOISTURE AND PRODUCE PRECIP. WILL KEEP POPS
UP NORTH IN THE FORECAST...WITH SCATTERED COVERAGE POSSIBLE.

A TRAILING SECONDARY SHORTWAVE COULD KEEP SOME PRECIP GOING OVER
THE FAR NORTH SATURDAY. TEMPERATURES STATEWIDE WILL BE NOTICEABLY
COOLER...ESPECIALLY UP NORTH WHERE READINGS WILL BE AROUND 5-15
DEGREES BELOW NORMAL FOR EARLY AUGUST. BUILDING HEIGHTS
SUNDAY/MONDAY WILL BRINGS TEMPS BACK UP AND FORCE ANY LINGERING
PRECIP NORTH OF THE STATE.

THE LATEST VERSIONS OF THE ECMWF AND GFS DO DIFFER TOWARDS THE
MIDDLE OF NEXT WEEK. THE GFS BRINGS A PROGRESSIVE AND ENERGETIC
TROUGH THROUGH SRN CANADA/NRN ROCKIES...WHILE THE ECMWF HOLDS THE
TROUGH BACK OFF THE PACIFIC NW/BRITCOL COAST. INCLINED TO THINK IN
EARLY AUGUST THAT HIGHER HEIGHTS WILL PREVAIL OVER THE INTERIOR
WEST...WHICH WOULD KEEP THE TROUGH EITHER BACK NEAR THE COAST LIKE
THE ECMWF SOLUTION...OR WOULD FORCE THE WESTERLY MUCH FURTHER TO
OUR NORTH. IN EITHER CASE WILL KEEP TEMPS SEASONALLY WARM WITH
LITTLE THREAT FOR PRECIP LATE IN THE EXTENDED FORECAST PERIOD.

&&

.AVIATION...INCREASING SOUTHERLY WINDS ARE EXPECTED AT KSLC TODAY.
ANTICIPATE ONLY A 30 PERCENT CHANCE OF A LATE WIND SWITCH TO
NORTHWEST DURING PEAK HEATING HOURS BETWEEN 21-23Z...OTHERWISE
SOUTH WINDS WILL PREVAIL. ADDITIONALLY...A 20 PERCENT CHANCE EXISTS THAT
FAST MOVING THUNDERSTORMS WILL BRING ERRATIC MICROBURST WIND GUSTS
BETWEEN 22-03Z TODAY/TONIGHT.

&&

.FIRE WEATHER...AN UNUSUALLY DEEP STORM SYSTEM FOR THIS TIME OF
YEAR CURRENTLY OFF THE CALIFORNIA COAST WILL MOVE INLAND TONIGHT AND
TRACK ACROSS THE INTERMOUNTAIN WEST THROUGH FRIDAY. WIDESPREAD
SEVERE FIRE WEATHER CONDITIONS ARE FORECAST DURING THIS TIME PERIOD.
PLEASE REFERENCE WARNINGS AND WATCHES FOR DETAILED INFORMATION FOR
YOUR AREA.

SOUTHERLY WINDS WILL BEGIN TO INCREASE ACROSS WESTERN UTAH TODAY.
WHEN COMBINED WITH THE POOR HUMIDITY RECOVERY SEEN
OVERNIGHT...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS
AFTERNOON. THERE WILL ALSO BE A THREAT OF DRY LIGHTNING THIS
AFTERNOON AND EVENING AS ISOLATED THUNDERSTORMS DEVELOP ACROSS
NORTHERN AND WESTERN UTAH...WITH SCATTERED ACTIVITY ACROSS THE
HIGHER TERRAIN OF SOUTHERN AND CENTRAL UTAH.

POOR MOISTURE RECOVERY IS ANTICIPATED TONIGHT AS WINDS INCREASE OUT
OF THE SOUTH.

VERY GUSTY SOUTHERLY WINDS CAN BE EXPECTED TOMORROW AS THE COLD
FRONT CROSSES NEVADA. DRYING AHEAD OF THIS FEATURE SHOULD LIMIT DRY
THUNDERSTORM ACTIVITY TO THE HIGHER TERRAIN AND ACROSS PORTIONS OF
NORTHERN UTAH NEAR THE NEVADA AND IDAHO STATE LINES. PROLONGED AND
WIDESPREAD SEVERE FIRE CONDITIONS ARE EXPECTED.

WITH THE COLD FRONT MOVING ACROSS NORTHERN UTAH THURSDAY
NIGHT...BETTER HUMIDITY RECOVERY IS ANTICIPATED. HOWEVER...MOISTURE
RECOVERY WILL REMAIN POOR ACROSS MUCH OF SOUTHERN AND CENTRAL UTAH
WITH GUSTY SOUTHERLY WINDS AHEAD OF THE COLD FRONT.

COOLER CONDITIONS ARE EXPECTED FRIDAY AS THE TROUGH REACHES THE
EASTERN GREAT BASIN. SCATTERED ORGANIZED THUNDERSTORMS ARE EXPECTED
ACROSS NORTHERN UTAH. HOWEVER...ACROSS SOUTHERN AND EASTERN
UTAH...DRY AND WINDY CONDITIONS ARE EXPECTED TO CONTINUE.

MOISTURE RECOVERY WILL BECOME A LOT MORE EFFICIENT FRIDAY NIGHT
ACROSS NORTHERN AND CENTRAL UTAH...BUT LAG ACROSS SOUTHERN UTAH.
WINDS WILL NOT BE AS GUSTY AS THURSDAY NIGHT...THOUGH LOCALLY GUSTY
SOUTHWEST WINDS WILL BE POSSIBLE ACROSS SOUTHERN UTAH.

RELATIVELY COOL CONDITIONS WITH A DRYING TREND IS EXPECTED SATURDAY.
ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS NORTHERN UTAH
DURING THE AFTERNOON AND EVENING. WEST NORTHWEST WINDS WILL BEGIN TO
DIMINISH AS HIGH PRESSURE BUILDS INTO THE REGION.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON TODAY TO 3 AM FRIDAY FOR FIRE
     WEATHER ZONES 439...440...435...420...423...434...

     FIRE WEATHER WATCH FROM 3 AM FRIDAY TO 9 PM FRIDAY FOR FIRE
     WEATHER ZONES 439...440...435...

     RED FLAG WARNING FROM NOON THURSDAY TO 3 AM FRIDAY FOR FIRE
     WEATHER ZONES 421...422...424 THROUGH 427...AND 433...

     FIRE WEATHER WATCH FROM NOON THURSDAY TO 9 PM FRIDAY FOR FIRE
     WEATHER ZONES 431...432...438...441...AND 445 THROUGH 449...

WY...NONE.

&&

PUBLIC/AVIATION...MERRILL/CONGER
FIRE WEATHER...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 5, 9:42 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1042 AM MDT WED AUG 5 2009

UTZ001>016-019>021-517-518-WYZ021-061200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1042 AM MDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

INCREASING MOISTURE AHEAD OF A DEVELOPING COLD FRONT OVER CENTRAL
NEVADA WILL PRODUCE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
ACROSS THE STATE TODAY. DRY LOW LEVELS COMBINED WITH INCREASING
SOUTHERLY WINDS BOTH AT THE SURFACE AND ALOFT WILL BRING A THREAT
OF MICROBURST WINDS AND DRY LIGHTNING WITH THESE STORMS THIS
AFTERNOON AND EVENING. ADDITIONALLY...THE INCREASING SURFACE WINDS
COMBINED WITH LOW HUMIDITY VALUES WILL INCREASE CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE WESTERN THIRD OF THE STATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOUTHERLY WINDS WILL CONTINUE TO INCREASE THROUGHOUT THE REGION
THROUGH THURSDAY EVENING. CRITICAL FIRE WEATHER CONCERNS WILL
SPREAD EASTWARD ENCOMPASSING MUCH OF THE STATE DURING THE DAY.
WIND GUSTS RANGING FROM 40 TO 50 MPH WILL BE POSSIBLE ACROSS THE
PRONE WIND ALLEYS OVER THE WESTERN VALLEYS JUST AHEAD OF THE FRONT
THURSDAY AFTERNOON.

THE COLD FRONT SCHEDULED TO CROSS NORTHERN UTAH THURSDAY NIGHT
THROUGH EARLY FRIDAY WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO NORTHERN UTAH. THE FRONT WILL BE REPLACED BY
SIGNIFICANTLY COOLER TEMPERATURES FRIDAY AND SATURDAY ACROSS
NORTHERN AND CENTRAL UTAH. SOUTHERN UTAH WILL COOL SLIGHTLY...
THOUGH READING WILL STILL BE CLOSE TO SEASONAL NORMS.

HIGH PRESSURE ALOFT WILL REBOUND ACROSS THE AREA BEGINNING
SUNDAY. A WARMING TREND WILL BEGIN SUNDAY...AND CONTINUE WELL
INTO NEXT WEEK. MOISTURE WILL ALSO RETURN TO SOUTHERN AND CENTRAL
UTAH...THOUGH ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE SOUTH LATE MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 158 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
August 5, 2:37 PM MST
Where
Sevier County, 5.97 mi E of Glenwood
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
38.780, -111.870

The Lost Creek RAWS recorded a wind gust of 65 mph.

Thunderstorm Wind, Tooele

When
August 5, 4:50 PM MST
Where
Tooele County, 6.99 mi S of (Dpg)michael Aaf Dug
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
40.080, -112.950

The Camel Back Mountain sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 78 mph.

Thunderstorm Wind, Tooele

When
August 5, 5:55 PM MST
Where
Tooele County, 5.51 mi NNW of Dugway
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
40.320, -112.800

A 60 mph wind gust was recorded at the Cedar Mountain RAWS.

Thunderstorm Wind, Tooele

When
August 5, 5:55 PM MST
Where
Tooele County, 12.48 mi NNE of Gold Hill
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.330, -113.720

The West Salt Flats sensor reported a maximum wind gust of 64 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192663, 192665, 192670, 192671.